Colorado, 2013Avalanche in Colorado, February 25, 2013
February 25, 2013 · NWS GJT · 1 event in 1 county or zone
A series of winter storms during the week prior to the 25th brought over 2 inches of liquid equivalent water in the form of heavy snow to the northern San Juan Mountains. The high natural avalanche paths held this new heavy snow on top of the older snowpack, and mitigation work was deemed necessary.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of winter storms during the week prior to the 25th brought over 2 inches of liquid equivalent water in the form of heavy snow to the northern San Juan Mountains. The high natural avalanche paths held this new heavy snow on top of the older snowpack, and mitigation work was deemed necessary. A total of 21 avalanches were triggered with 6 of these crossing Highway 550.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 3:49 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Feb 25, 3:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 AM MST MON FEB 25 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 349 AM MST MON FEB 25 2013
THE FOG SATELLITE PRODUCT SHOWS SOME LOW STRATUS OVER A FEW AREAS
EARLY THIS MORNING...WITH SURFACE OBSERVATIONS AT TELLURIDE AND
MOUNT WARNER STILL REPORTING SNOW. IF ANY SHOWERS ARE STILL
LINGERING AT THE FORECAST VALID TIME...EXPECT THEY WILL QUICKLY
COME TO AN END. ALSO ANY PERSISTENT PATCHES OF LOW STRATUS ARE
EXPECTED TO BURN OFF ONCE THE SUN RISES.
OTHERWISE TODAY IS OUR IN-BETWEEN DAY WITH MOSTLY SUNNY SKIES AS A
FAST MOVING HIGH PRESSURE RIDGE MOVES OVERHEAD. THE LARGE SCALE
FLOW WILL REMAIN PROGRESSIVE AS THE NEXT LOW PRESSURE TROUGH MOVES
INTO THE PACIFIC NORTHWEST TODAY. THIS DEEPENING TROUGH WILL DROP
SOUTHEAST-WARD INTO ID/WY TONIGHT...THEN OVER OUR FORECAST AREA ON
TUESDAY. THIS SYSTEM WILL BRING A QUICK ROUND OF SNOW AS IT SWEEPS
ACROSS THE REGION...FAVORING THE NORTHERN MOUNTAINS. TIMING STILL
ON TRACK FOR THE ASSOCIATED COLD FRONT WHICH IS PROGGED TO REACH
NORTHEAST UT/NORTHWEST CO EARLY TUE MORNING. THE FRONT WILL THEN
PROCEED TO THE FAR SOUTHERN EDGE BY MID-AFTERNOON. HOWEVER THE
BEST FRONTOGENETIC FORCING WILL NOT BE ACROSS OUR FORECAST
AREA...BUT WILL STAY TO OUR WEST AND THEN TO OUR SOUTH. THAT
SAID...SNOW WILL DEVELOP OVER THE NORTH OVERNIGHT TONIGHT AS THE
FRONT AND UPPER SYSTEM APPROACH. THE BEST SNOWFALL WILL BE ON
TUESDAY. ACTIVITY WILL INCREASE AND SPREAD THROUGH THE MORNING IN
PROXIMITY TO THE FRONT...AND AS THE COLD POOL ALOFT MOVES
OVERHEAD. SNOW ACCUMULATIONS WILL GENERALLY BE MODEST DUE TO THE
SHORT DURATION...AND LIMITED MOISTURE. SPECIFIC HUMIDITY VALUES
ARE ONLY EXPECTED TO REACH 2 G/KG AT A FEW LOCATIONS...AND THEN
ONLY FOR A BRIEF PERIOD. THEREFORE HAVE KEPT SNOW ACCUMULATIONS
SUB-ADVISORY...EVEN FOR THE FAVORED NORTHERN MOUNTAINS. BUT FUTURE
SHIFTS WILL HAVE TO KEEP AN EYE ON THE POTENTIAL THERE AS
ADVISORIES MAY STILL BE NEEDED.
TEMPERATURES WILL REMAIN WELL BELOW SEASONAL NORMALS THROUGH THE
PERIOD.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 349 AM MST MON FEB 25 2013
UPPER LOW WILL HAVE MOVED DOWNSTREAM BY TUESDAY EVENING...BUT
TRAILING ENERGY WILL SLIDE ACROSS THE WESTERN SLOPE WITH LIGHT BUT
DIMINISHING SNOW. ON WEDNESDAY...WEAK RIDGING WILL BE POSITIONED
ACROSS THE REGION BUT SHALLOW POTENTIAL INSTABILITY DOES EXIST AND
A FEW FLURRIES WILL BE POSSIBLE OVER THE HIGH COUNTRY.
SOME MODEL SPREAD EXISTS WITH THE NEXT STRETCHING SHORT WAVE THAT
ARRIVES LATE WEDNESDAY NIGHT/THURSDAY. THE 06Z GFS OFFERS
SOMETHING DIFFERENT WITH A CLOSED LOW CIRCULATION FORMING OVER SW
WYOMING BEFORE SLIDING SOUTHEAST ACROSS WRN COLORADO ON THURSDAY.
HAVE NOT SEEN ANY OTHER MODEL DO THIS YET. THE ECMWF SPLITS THE
ENERGY AND OFFERS LITTLE IF ANY SNOW ASSOCIATED WITH THE TROUGH
PASSAGE ACROSS THE CENTRAL ROCKIES. THE CONSENSUS SOLUTION
PROVIDES THE BEST "GUESS" FOR NOW WITH 20/30 PERCENT POP VALUES
ACROSS THE NRN/CENTRAL CO MOUNTAINS THURSDAY MORNING.
AFTER THE AFOREMENTIONED TROUGH PASSES DOWNSTREAM...AMPLIFYING
RIDGE MOVES ACROSS THE WESTERN STATES THROUGH THE WEEKEND. WARMING
TREND THAT BEGINS ON FRIDAY WILL PEAK ON SUNDAY WITH ABOVE NORMAL
TEMPS...ESPECIALLY THE DESERT VALLEYS OF SE UTAH WHERE 60S MAY
OCCUR IN MONUMENT VALLEY AND ALONG THE LOWER SAN JUAN RIVER BASIN.
AND FOR A BONUS...THE UINTA BASIN INVERSIONS WILL BE WEAKER WITH
EXPECTED MAX TEMPS NEAR 40F.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 349 AM MST MON FEB 25 2013
ANY ISOLATED MOUNTAIN SNOW SHOWERS STILL LINGERING MAY RESULT IN
BRIEF MOUNTAIN OBSCURATIONS UNTIL AROUND 14Z. IN ADDITION SOME LOW
STRATUS MAY PRODUCE MVFR CIGS AT KGUC...KSBS AND KTEX UNTIL THE
CLOUDS BURN OFF BY AROUND 14Z OR 15Z. OTHERWISE VFR IS EXPECTED
THROUGH MID EVENING AREA-WIDE. BY LATE THIS EVENING...CLOUDS WILL
INCREASE AND SNOW SHOWERS WILL BEGIN TO DEVELOP OVER THE NORTHERN
MOUNTAINS. SNOW WILL THEN SPREAD BY LATE TONIGHT. MOUNTAIN
OBSCURATIONS...AND AREAS OF MVFR CIGS/VSBY IN SHOWERS WILL BE
POSSIBLE LATE TONIGHT...ESPECIALLY OVER THE NORTH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...PF
AVIATION...EH
Hazardous weather outlook, Feb 25, 6:14 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 AM MST MON FEB 25 2013
COZ001>014-017>023-UTZ022>025-027>029-261315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
614 AM MST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE FOR SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS LATE
THIS EVENING. SNOW WILL THEN INCREASE DURING THE OVERNIGHT
HOURS...WITH AREAS OF SNOW SPREADING TO THE OTHER MOUNTAINS...AND
INTO THE NORTHERN VALLEYS.
ROADS AND HIGHWAYS MAY BECOME ICY AND SNOWPACKED LATE TONIGHT. FOR
MORE DETAILS...GO TO WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE TO SPREAD ACROSS THE FORECAST AREA INTO TUESDAY
AFTERNOON...BEFORE DIMINISHING FROM THE WEST TUESDAY NIGHT. THE
NORTHWEST AND WEST-CENTRAL COLORADO MOUNTAINS WILL SEE THE
HEAVIEST SNOWFALL...WITH 4 TO 8 INCHES OF SNOW EXPECTED. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE.
A WEAKER WEATHER SYSTEM BRINGS A CHANCE OF LIGHT SNOW ON
THURSDAY...MAINLY TO THE MOUNTAINS OF WESTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, Northwestern San Juan Mountains
- When
- February 25, 7:00 AM MST to 11:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Avalanche mitigation work was needed along Highway 550 after a series of winter storms left heavy snowfall in the high elevation slide paths. Numerous avalanches were triggered, including six of them which came down across Highway 550. The largest avalanche was 3 feet deep along a 50 foot stretch of the highway. This mitigation work prompted the closure of Highway 550 for 4 hours.
some of which did reach and cross the highway. Travel was impacted by the closure of the highway for 4 hours to complete this mitigation work.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oklahoma, February 25 to 26, 20131 death · $220,000 · 31 events
- Cold in Illinois, February 25, 20131 death · 1 event
- Lightning Strike in Missouri, February 25, 2013$300,000 · 1 event
- Wildfire and High Wind in Texas, February 25, 2013$175,000 · 55 kt wind · 8 events
- Hail and Strong Wind in Texas, February 25 to 26, 20131 injured · $105,000 · 0.75 in hail · 3 events
- Strong Wind in Alabama, February 25 to 26, 2013$85,000 · 4 events
- Blizzard and Winter Storm in Kansas, February 25 to 26, 201326 events
- Winter Storm in Missouri, February 25 to 27, 201326 events
- High Wind in Texas, February 25, 201356 kt wind · 14 events
- Damaging Winds in Mississippi, February 25, 2013$16,000 · 50 kt wind · 3 events
- Flooding in Missouri, February 25 to 26, 201312 events
- Blizzard in Kansas, February 25 to 26, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495153.